One of the side effects of many medications is discoloration of the teeth. This discoloration can be either extrinsic or intrinsic.
Extrinsic discoloration means it happens after the tooth has erupted into the mouth from the gum in childhood and is superficial. This type of stain or discoloration can be easily removed by a dental professional. One of the commonly used medications that are known to cause discoloration of teeth is Chlorohexidine mouth wash. Chlorohexidine is a prescription mouth wash used to control gum disease. The staining is normally superficial.
Essential oils which interestingly are the main ingredient of many popular mouth washes also stain teeth and turn tooth-colored fillings an off color. Amoxicillin which is an antibiotic can also cause superficial staining of the teeth.
Medications may also cause intrinsic stains. These are stains that are permanent and interfere with the formation of the teeth. Fluoride has been recognized for its potential to reduce the magnitude and severity of dental decay in children as well as adults. However, discoloration of the teeth may occur when the total intake of the fluoride from many sources such as water, toothpaste, prescribed drops and tablets is high so that the enamel of the tooth changes. The most common adverse effect of excessive exposure to fluoride is Dental Fluorosis. In mild forms it appears as small, white flecks that are barely visible on the cusp tip of the teeth and on the outside surface of them. In more severe cases the stains range from white opaque to darkly stained and pitted.
Tetracyclines are another medication that causes staining of the teeth. Pregnant women taking these medications during their second or third trimester may give birth to a child with bright yellow teeth that eventually turn gray or brown over time. This discoloration is also seen in children subject to long term Tetracycline therapy.